Louisiana, 2011

Hail and Damaging Winds in Louisiana, April 15, 2011

April 15, 2011 · NWS LIX · 13 events in 6 counties and zones

A cold front moving through the area produced numerous reports of severe weather across southeast Louisiana.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$14,000
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LIX wrote it up.

A cold front moving through the area produced numerous reports of severe weather across southeast Louisiana.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before the first event at Apr 15, 7:46 AM CST, 6 hours 55 minutes earlier.

Area forecast discussion, Apr 15, 7:46 AM CST, 6 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS LA
846 AM CDT FRI APR 15 2011

.UPDATE...

.SOUNDING DISCUSSION...

NO PROBLEMS WITH THE FLIGHT THIS MORNING. A SCHEDULED 15Z SOUNDING
TODAY FOR THE UPCOMING SEVERE WEATHER POTENTIAL. A VERY IMPRESSIVE
SOUNDING THIS MORNING WITH AN LI OF -7.6 AND A HELICITY VALUE OF
549. PLENTY OF MOISTURE IN PLACE AS WELL WITH INCREASINGLY STEEP
LAPSE RATES AND A PW OF 1.40 INCHES. A STRONG SOUTH TO
SOUTHWESTERLY FLOW IN THE LOWER LEVELS WITH WITH A STRONG WESTERLY
FLOW IN THE MIDDLE LEVELS AS WINDS CONTINUE TO VEER WITH HEIGHT
ALL THE WAY UP TO 260 MILLIBARS.

&&

.PREV DISCUSSION... /ISSUED 746 AM CDT FRI APR 15 2011/

UPDATE...
TORNADO WATCH 140 NOW IN EFFECT FOR SWRN MS UNTIL EARLY AFTN.
BASED ON LIX 12Z SOUNDING...MODERATE INSTABILITY AND QUITE STRONG
SHEAR EXISTS OVER THE AREA. CELLS DEVELOPING OVER CENTRAL LA WILL
TRANSLATE EASTWARD THROUGH THE LATE MORNING AND EARLY AFTERNOON.
MAIN THREATS REMAIN THE SAME...DAMAGING WINDS HIGHEST AND THEN
ISOLATED TORNADOES.

PREV DISCUSSION... /ISSUED 404 AM CDT FRI APR 15 2011/

SHORT TERM...
THE MAIN FOCUS OF THE FORECAST WILL BE SEVERE WEATHER POTENTIAL
TODAY. 00Z LIX SOUNDING SHOWS MINIMAL ELEVATED INSTABILITY WITH A
CAP AROUND 700MB. CURRENT RADAR SHOWS SCATTERED MARINE LAYER TYPE
SHOWERS RACING ACROSS THE AREA. A FEW HAVE TRIED TO STRENGTHEN BUT
CAP IS OBVIOUSLY STILL IN PLACE AND LIMITING DEVELOPMENT.  MODEL
SOUNDINGS FROM BTR TO MCB INDICATE THAT THIS WARM NOSE WILL ERODE AS
HTS FALL WITH THE APPROACHING SYSTEM. CURRENT VAD WIND PROFILE FROM
LOCAL RADAR DOES SHOW SOME DIRECTIONAL SHEAR WITH CURRENT SSE WINDS.
HOWEVER...WINDS ARE EXPECTED TO VEER WITH TIME ESPECIALLY AS THE
MAIN STORMS DEVELOP. WITH EACH RUN...MODELS CONTINUE TO SHOW A
LITTLE MORE INSTABILITY. CAPE VALUES OF 3K J/KG ARE WELL SUPPORTIVE
OF SVR POTENTIAL. WINDS STILL EXPECTED TO BE ALMOST COMPLETELY
UNIDIRECTIONAL MEANING DAMAGING WIND WILL BE GREATER THREAT THAN
TORNADOES. COULD HAVE A QUICK SPIN UP ON A BOWING FEATURE THOUGH. WET
BULB TEMPS UP A LITTLE FROM PREVIOUS RUNS...SO THINKING HAIL THREAT
MAY BE SLIGHTLY LESS. AS FAR AS TIMING AND AREAS AFFECTED...WRF AND
HRRR INDICATE NW PORTIONS OF THE CWA BY AROUND 16Z. FROM
THERE...MOST STORMS SHOULD BE ALONG OR NORTH OF I-12 WITH SWRN MS IN
THE HIGHEST THREAT. WITH THE SFC LOW OCCLUDING AND PIVOTING NORTH
DURING THE DAY...THE BOUNDARY WILL BE SLOWER TO TRACK THROUGH AND
NOT REACHING THE MS COASTAL COUNTIES UNTIL AROUND SUNSET. MOST AREAS
OF THE CWA SHOULD BE CLEAR BY AROUND MIDNIGHT.

LONG TERM...
HAVEN/T MADE MANY CHANGES IN THE FCST FROM SATURDAY ONWARD. SURFACE
HIGH PRESSURE WILL TRANSLATE OVER THE CWA THIS WEEKEND AND CONTINUE
EASTWARD NEXT WEEK. THIS WILL LEND TO THE RETURN OF ONSHORE FLOW AS
WELL AS GULF MOISTURE. AFTER A BRIEF COOL DOWN SATURDAY...INCREASED
500MB HTS INDICATE TEMPS TO BE RISING THROUGH THE WEEK. THE CWA WILL
BE IN EARLY SUMMERTIME TEMPS FROM TUESDAY ONWARD. A WEAK UPPER
TROUGH IS PROGGED TO DEVELOP AND QUICKLY TRACK ACROSS THE MIDDLE OF
THE COUNTRY. ATTM...FRONTAL BOUNDARY WILL STALL WELL NORTH OF THE
STATE. MODELS STILL HINT AT SOME LOW END QPF TUESDAY THROUGH THE
REST OF THE WEEK. RUN TO RUN CONSISTENCY HAS BEEN QUITE POOR SO HAVE
PULLED ANY APPRECIABLE POPS.

MEFFER

AVIATION... LOW LEVEL JET OVER AREA MAINTAINING ABOUT 25-30 KT
OF WIND AT CLOUD BASE LEVEL...CAUSING SCT V BKN DECK THIS MORNING.
A FEW MARINE LAYER SHOWERS FORMING ALONG WEAK CONVERGENCE
BOUNDARIES BETWEEN KMCB...KHSA AND KHSA. MEANWHILE...SQLN
ASSOCIATED WITH FRONTAL ZONE MOVED THROUGH KSHV AREA AT 08Z AND
MOVING EAST AROUND 30 KNOTS. THIS PLACES IT AT KBTR BETWEEN 15Z-
17Z...KMCB 1530-17Z...KMSY/KNEW 18-19Z...KGPT AROUND 1930Z.
CEILINGS MAY BOUNCE BETWEEN MVFR AND VFR PRIOR TO FRONTAL
PASSAGE...THEN IMPROVE TO A LOW END VFR DECK BEFORE CLEARING FROM
WEST TO EAST AFTER SUNSET. 24/RR &&

MARINE...
ONSHORE FLOW STEADY BETWEEN 15-20 KT THIS MORNING TO INCREASE CLOSER
TO 20 KT DURING THE MORNING PRE-FRONTAL. WIND SHIFT LATER TODAY MAY
ALLOW FOR WINDS TO DECREASE BRIEFLY BEFORE BETTER COLD AIR ADVECTION
GETS UNDERWAY LATER THIS EVENING TO BRING GUSTY CONDITIONS IN SMALL
CRAFT ADVISORY RANGE OVERNIGHT. WINDS AND SEAS SHOULD SETTLE DURING
THE DAY SATURDAY THE SLOWLY VEER TO EASTERLY FLOW BY SUNDAY
AFTERNOON AND ONSHORE FLOW SUNDAY EVENING...PERSISTING AND BECOMING
STEADY STATE FOR ALL OF NEXT WEEK. 24/RR

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  83  49  75  45 /  80  20   0   0
BTR  85  52  78  47 /  50  10   0   0
ASD  81  59  77  47 /  70  20   0   0
MSY  84  57  78  53 /  40  20   0   0
GPT  79  60  77  47 /  70  30   0   0
PQL  79  60  78  47 /  60  40  10   0

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
GM...SMALL CRAFT ADVISORY UNTIL 6 PM FRIDAY FOR THE FOLLOWING ZONES:
     BRETON SOUND...CHANDELEUR SOUND...COASTAL WATERS FROM THE
     PORT FOURCHON TO LOWER ATCHAFALAYA RIVER FROM 20 TO 60
     NM...COASTAL WATERS FROM THE PORT FOURCHON TO LOWER
     ATCHAFALAYA RIVER OUT 20 NM...COASTAL WATERS FROM THE
     SOUTHWEST PASS OF THE MISSISSIPPI RIVER TO PORT FOURCHON
     FROM 20 TO 60 NM...COASTAL WATERS FROM THE SOUTHWEST PASS
     OF THE MISSISSIPPI RIVER TO PORT FOURCHON OUT 20 NM...LAKE
     BORGNE...LAKE PONTCHARTRAIN AND LAKE MAUREPAS...AND
     MISSISSIPPI SOUND.

     SMALL CRAFT ADVISORY UNTIL 6 AM SUNDAY FOR THE FOLLOWING ZONES:
     COASTAL WATERS FROM BOOTHVILLE LA TO THE SOUTHWEST PASS OF
     THE MISSISSIPPI RIVER OUT 20 NM...COASTAL WATERS FROM
     PASCAGOULA MS TO STAKE ISLAND LA FROM 20 TO 60 NM...COASTAL
     WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA OUT 20
     NM...AND COASTAL WATERS FROM STAKE ISLAND LA TO THE
     SOUTHWEST PASS OF THE MISSISSIPPI RIVER FROM 20 TO 60 NM.

MS...NONE.
GM...SMALL CRAFT ADVISORY UNTIL 6 PM FRIDAY FOR THE FOLLOWING ZONES:
     BRETON SOUND...CHANDELEUR SOUND...COASTAL WATERS FROM THE
     PORT FOURCHON TO LOWER ATCHAFALAYA RIVER FROM 20 TO 60
     NM...COASTAL WATERS FROM THE PORT FOURCHON TO LOWER
     ATCHAFALAYA RIVER OUT 20 NM...COASTAL WATERS FROM THE
     SOUTHWEST PASS OF THE MISSISSIPPI RIVER TO PORT FOURCHON
     FROM 20 TO 60 NM...COASTAL WATERS FROM THE SOUTHWEST PASS
     OF THE MISSISSIPPI RIVER TO PORT FOURCHON OUT 20 NM...LAKE
     BORGNE...LAKE PONTCHARTRAIN AND LAKE MAUREPAS...AND
     MISSISSIPPI SOUND.

     SMALL CRAFT ADVISORY UNTIL 6 AM SUNDAY FOR THE FOLLOWING ZONES:
     COASTAL WATERS FROM BOOTHVILLE LA TO THE SOUTHWEST PASS OF
     THE MISSISSIPPI RIVER OUT 20 NM...COASTAL WATERS FROM
     PASCAGOULA MS TO STAKE ISLAND LA FROM 20 TO 60 NM...COASTAL
     WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA OUT 20
     NM...AND COASTAL WATERS FROM STAKE ISLAND LA TO THE
     SOUTHWEST PASS OF THE MISSISSIPPI RIVER FROM 20 TO 60 NM.

&&
Hazardous weather outlook, Apr 15, 11:10 AM CST, 3 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1210 PM CDT FRI APR 15 2011

GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>040-
046>050-056>070-MSZ068>071-077-080>082-161715-
LAKE PONTCHARTRAIN AND LAKE MAUREPAS-MISSISSIPPI SOUND-
LAKE BORGNE-CHANDELEUR SOUND-BRETON SOUND-
COASTAL WATERS FROM THE PORT FOURCHON TO LOWER ATCHAFALAYA RIVER
OUT 20 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO PORT FOURCHON OUT 20 NM-
COASTAL WATERS FROM BOOTHVILLE LA TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER OUT 20 NM-
COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA OUT 20 NM-
COASTAL WATERS FROM THE PORT FOURCHON TO LOWER ATCHAFALAYA RIVER
FROM 20 TO 60 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO PORT FOURCHON FROM 20 TO 60 NM-
COASTAL WATERS FROM STAKE ISLAND LA TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER FROM 20 TO 60 NM-
COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA FROM 20 TO
60 NM-POINTE COUPEE-WEST FELICIANA-EAST FELICIANA-ST. HELENA-
TANGIPAHOA-WASHINGTON-ST. TAMMANY-IBERVILLE-WEST BATON ROUGE-
EAST BATON ROUGE-ASCENSION-LIVINGSTON-ASSUMPTION-ST. JAMES-
ST. JOHN THE BAPTIST-UPPER LAFOURCHE-ST. CHARLES-UPPER JEFFERSON-
ORLEANS-UPPER PLAQUEMINES-UPPER ST. BERNARD-UPPER TERREBONNE-
LOWER TERREBONNE-LOWER LAFOURCHE-LOWER JEFFERSON-
LOWER PLAQUEMINES-LOWER ST. BERNARD-WILKINSON-AMITE-PIKE-WALTHALL-
PEARL RIVER-HANCOCK-HARRISON-JACKSON-
1210 PM CDT FRI APR 15 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF COASTAL WATERS
OF SOUTHEAST LOUISIANA AND SOUTH MISSISSIPPI...SOUTHEAST
LOUISIANA AND SOUTHERN MISSISSIPPI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED TO DEVELOP TODAY
IN ADVANCE OF A COLD FRONT THAT WILL MOVE THROUGH THE REGION.
THERE IS A SLIGHT TO MODERATE RISK OF SEVERE THUNDERSTORMS ACROSS
THE ENTIRE AREA...WITH THE GREATEST RISK ACROSS MUCH OF SOUTH
MISSISSIPPI AND THE NORTHSHORE OF LAKE PONTCHARTRAIN. THE MAIN
SEVERE WEATHER RISK WILL BE DURING THE DAYTIME HOURS FROM
SOUTHWEST MISSISSIPPI INTO SOUTHEAST LOUISIANA...AND IN THE LATE
AFTERNOON AND EVENING ACROSS SOUTHEAST MISSISSIPPI.

STRONG SOUTHERLY WINDS NEAR 20 KNOTS IN ADVANCE OF THE COLD FRONT
WILL CREATE HAZARDOUS CONDITIONS FOR SMALL CRAFT FRIDAY ACROSS
THE TIDAL LAKES AND COASTAL WATERS. A SMALL CRAFT ADVISORY WILL
BE IN EFFECT FOR THE TIDAL LAKES AND COASTAL WATERS DURING THE
DAY AND WILL CONTINUE THROUGH THE OVERNIGHT HOURS FOR UNPROTECTED
WATERS EAST OF THE MOUTH OF THE MISSISSIPPI RIVER.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
NO HAZARDOUS WEATHER EXPECTED.

.SPOTTER INFORMATION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT OFFICIALS IS REQUESTED TODAY.

95/DM

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 hail, 4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, East Feliciana

When
April 15, 2:41 PM CST
Where
East Feliciana County, Norwood
Measured
60 kt (69 mph) estimated gust
Property damage
$3,000
Reported by
Public
Coordinates
30.970, -91.100

Several trees were downed and nickel size hail was reported in the Norwood area.

Hail, Iberville

When
April 15, 3:36 PM CST
Where
Iberville County, Grosse Tete
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
30.400, -91.430

Hail, Iberville

When
April 15, 3:44 PM CST
Where
Iberville County, Plaquemine
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
30.280, -91.230

Quarter size hail was reported in Plaquemine near Dow Chemical.

Hail, East Baton Rouge

When
April 15, 3:48 PM CST
Where
East Baton Rouge County, 0.84 mi NW of Broadmoor
Measured
1 in hail
Reported by
NWS Employee
Coordinates
30.458, -91.140

Quarter size hail was reported in the Riverbend Subdivision in Baton Rouge.

Hail, West Baton Rouge

When
April 15, 3:51 PM CST
Where
West Baton Rouge County, Addis
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
30.350, -91.270

Hail, East Baton Rouge

When
April 15, 3:55 PM CST
Where
East Baton Rouge County, 0.79 mi SSE of Jones Creek
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
30.409, -91.016

Quarter size hail was reported on Jones Creek Road.

Hail, Tangipahoa

When
April 15, 3:55 PM CST
Where
Tangipahoa County, 8 mi ESE of Kentwood
Measured
1 in hail
Reported by
Public
Coordinates
30.886, -90.395

Quarter size hail was reported and several trees were downed.

Thunderstorm Wind, Tangipahoa

When
April 15, 3:55 PM CST
Where
Tangipahoa County, 8 mi ESE of Kentwood
Measured
60 kt (69 mph) estimated gust
Property damage
$3,000
Reported by
Public
Coordinates
30.886, -90.395

Quarter size hail was reported and several trees were downed.

Hail, East Baton Rouge

When
April 15, 4:00 PM CST
Where
East Baton Rouge County, 1.04 mi SE of Essen
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
30.389, -91.088

Golf ball size hail was reported at the Mall of Louisiana, along with a rotating wall cloud.

Hail, Tangipahoa

When
April 15, 4:05 PM CST
Where
Tangipahoa County, 9 mi ESE of Kentwood
Measured
1 in hail
Reported by
Public
Coordinates
30.880, -90.380

Several trees were also reported downed.

Thunderstorm Wind, Tangipahoa

When
April 15, 4:05 PM CST
Where
Tangipahoa County, 9 mi ESE of Kentwood
Measured
60 kt (69 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
30.880, -90.380

Several trees were reported downed, along with quarter size hail.

Thunderstorm Wind, Washington

When
April 15, 4:13 PM CST
Where
Washington County, 2.67 mi SE of Hackley
Measured
60 kt (69 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
30.944, -90.067

Several trees were downed on Lawrence Creek Road. Pea size hail was reported in Pine.

Hail, Washington

When
April 15, 4:45 PM CST
Where
Washington County, Angie
Measured
1.75 in hail
Reported by
Other Federal Agency
Coordinates
30.970, -89.800

The Mayor of Angie reported golf ball size hail covering his yard.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2011Every state in 2011This day in weather historyWarnings in Louisiana, April 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 292580, 292590, 292591, 292592, 292593, 292595, 292596, 292597, 292598, 292599, 292600, 292601, 292602.